Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 3:45 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 3:45 AM CDT (08:45 UTC)
- Expired
- Jun 22, 2017, 4:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:57 AM CDT | HAIL 1.75 | Hendricks, MN | |
| Jun 22, 4:09 AM CDT | HAIL 0.88 | Ivanhoe, MN | |
| Jun 22, 4:10 AM CDT | HAIL 1.75 | 2 Nnw Ivanhoe, MN | |
| Jun 22, 4:35 AM CDT | HAIL 1.75 | 1 Ene Lynd, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
767
WUUS53 KFSD 220845
SVRFSD
MNC081-083-SDC011-220930-
/O.NEW.KFSD.SV.W.0088.170622T0845Z-170622T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
345 AM CDT THU JUN 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in southwestern Minnesota...
Northern Lincoln County in southwestern Minnesota...
Northeastern Brookings County in east central South Dakota...
* Until 430 AM CDT
* At 344 AM CDT, a severe thunderstorm was located over Astoria, or
13 miles southeast of Clear Lake, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hendricks around 355 AM CDT.
Ivanhoe around 405 AM CDT.
Minneota around 415 AM CDT.
Ghent around 420 AM CDT.
Camden State Park around 425 AM CDT.
Other locations impacted by this severe thunderstorm include Lynd.
This storm has a history of producing large hail around Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4460 9580 4432 9589 4455 9675 4454 9645
4463 9645 4463 9604
TIME...MOT...LOC 0844Z 288DEG 43KT 4458 9652
HAIL...1.50IN
WIND...60MPH
$$
Chapman2 follow-up statements
457
WWUS53 KFSD 220903
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
403 AM CDT THU JUN 22 2017
SDC011-220911-
/O.CAN.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Brookings SD-
403 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
4453 9582
TIME...MOT...LOC 0901Z 288DEG 43KT 4451 9623
$$
MNC081-083-220930-
/O.CON.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Lyon MN-Lincoln MN-
403 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN LYON AND NORTHERN LINCOLN COUNTIES...
At 401 AM CDT, a severe thunderstorm was located near Ivanhoe, or 22
miles west of Marshall, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Ghent around 420 AM CDT.
Camden State Park around 425 AM CDT.
Other locations impacted by this severe thunderstorm include Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
4453 9582
TIME...MOT...LOC 0901Z 288DEG 43KT 4451 9623
HAIL...1.50IN
WIND...60MPH
$$
Chapman081
WWUS53 KFSD 220929
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
429 AM CDT THU JUN 22 2017
MNC081-083-220937-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Lyon MN-Lincoln MN-
429 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTHERN
LINCOLN COUNTIES WILL EXPIRE AT 430 AM CDT...
The storm which prompted the warning has moved out of Lincoln county.
Therefore the warning will be allowed to expire for Lincoln county.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Lyon county until 5 am CDT.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
4453 9582
TIME...MOT...LOC 0927Z 288DEG 43KT 4442 9583
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM CDT, 12 hours 24 minutes earlier.
Area forecast discussion, Jun 21, 3:21 PM CDT, 12 hours 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 321 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jun 21 2017 As the warm front that developed storms today lifts northeastward into central Minnesota, warm and more humid air at low to mid levels build in across the area, along with moderate surface dewpoints in the upper 60s. As the aforementioned front moves out of the FA, its associated cold front will be moving southeastward into the area from central South Dakota early this evening. Despite a lack of upper-level forcing, and a very strong 800 mb capping inversion across the area, a few thunderstorms could re-develop late this evening. There is still uncertainty about any storm development tonight, but with increasing low-level jet from 40 to 50 knots, and strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some of them could become marginally severe. The greatest threat will be east of a line from Sioux City to Spencer to Worthington area with strong gusty winds, and isolated large hail as the main risks. As the main surface low dives across the area tonight, weak low- level convergence and warm air advection will develop scattered showers in the morning. This shower/storm activity will continue to progress eastward into southwest Minnesota, and northwest Iowa through the evening. Again, with rich low-level moisture, and shear along the boundary, a few strong storms will be possible, mainly across northwest Iowa late in the afternoon hours. It will be more of a conditional threat, given cooler high temperatures and cloud coverage. Speaking about temperatures, it will be 5 to 10 degrees below normal, with highs from the lower 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jun 21 2017 Any lingering elevated convection should quickly exit eastward Thursday evening, leaving an abnormally cool end of the week and upcoming weekend looming. Breezy winds on Friday will pull temperatures towards the low 70s, with a reinforcing shot of cooler air arriving on Saturday. With the arrival of this cooler air, thanks to a large upper trough settling in across the eastern half of the CONUS, very widely scattered diurnal based showers could be possible in the afternoon during both days of the weekend. Highs Saturday and Sunday may struggle to reach 70, with record minimum highs both days in the middle 60s. High pressure drifts off to the southeast by Monday, allowing a return of southwesterly winds by Monday and Tuesday. Medium range guidance suggests temperatures begin to warm on Monday, reaching back into the 80s through the middle of next week. The next chance of storms would also focus in on the early portions of next week with the return of elevated instability. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 21 2017 VFR conditions are expected through the TAF period. A few thunderstorms could develop along the Missouri River Valley, and move eastward around KSUX after 00Z. A second round of showers and thunderstorms will also be possible Thursday morning at all sites. Models are not in good agreement on its timing and coverage; therefore, have opted to not mention in the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Dux AVIATION...05
Hazardous weather outlook, Jun 21, 9:51 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 951 PM CDT Wed Jun 21 2017 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will affect the region through 1 AM. An isolated stronger storm may produce hail to the size of quarters or wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will find the threat for isolated severe storms once again for areas mainly near and south of Interstate 90. These generally early to mid-afternoon storms will be capable of hail up to golf ball size and wind gusts to 65 mph. While a low risk, an isolated tornado could be possible, especially south of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MNZ071-072-SDZ038>040-052-230300- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Tonight Showers and thunderstorms may form after midnight across northern South Dakota, then expand toward the Highway 14 corridor after 3 am. These storms could bring a risk of marginally severe hail through the early morning hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect the area through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300- Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight There is a chance of thunderstorms moving into the area from the north after 4am. While the severe weather risk is low, an isolated storm could produce marginally severe hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect areas mainly north of Interstate 90 through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 21, 10:38 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 2 NW WEBB 42.97N 95.04W
06/21/2017 E0.75 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:02 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 4 ENE SIBLEY 43.42N 95.66W
06/21/2017 M1.00 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:11 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 4 W OCHEYEDAN 43.42N 95.63W
06/21/2017 E0.88 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:46 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 1 S WEST OKOBOJI 43.34N 95.17W
06/21/2017 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:23 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 37 min |
| Jun 22, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 45 min |
| Jun 22, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 41 min |
| Jun 22, 5:02 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Miner, Sanborn | 43 min |
| Jun 22, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 35 min |
| Jun 22, 6:57 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.